Vitality

Liver Damage Caused By Acetaminophen Overdose May Eventually Be Treatable, Study Suggests

Although acetaminophen is one of the most popular drugs in the world, few people are aware that acetaminophen poisoning is not only untreatable, but can be fatal. However, a new study on how the common medication destroys the liver could eventually help us figure out how to reverse that damage. 

In the study, now published online in Scientific Reports, researchers from the University of Edinburgh explain their efforts to develop a reliable method of using human liver cells as an alternative to animal testing to better understand how different amounts of acetaminophen affect the liver. It is their hope that this research will lead to potential targets for new drugs.

Read:  7 Things You Didn’t Know About Acetaminophen

“Drug-induced liver damage remains an important clinical problem and a challenge for developing safer drugs,” the study read. “Our findings reinforce the need for vigilance in paracetamol [acetaminophen] use, and could help discover how harm caused by its adverse use might be prevented."

According to the study, although acetaminophen is one of the most widely used medications in the world, too much of it can damage liver tissue and cause organ cells to become unable to repair themselves. As a result, acetaminophen abuse is the leading cause of acute liver failure in the Western world, and in worst-case scenarios it can cause death.

pills Acetaminophen overdoses are a real danger, but we soon may have a way to treat them. Photo Courtesy of Pixabay

The liver is an extremely vital organ, as it helps to fight infection and clean the blood. Acute liver failure is caused by rapid deterioration of liver function, EMedicine reported. The condition is most common among young individuals and has a very high mortality rate. While healthy livers usually have the ability to repair or regenerate when injured, damaged livers are unable to do this.

Acetaminophen overdoses are characterized by nausea, vomiting, stomach pain, and sweating, according to Drugs.com. Eventually these conditions may progress in severity, leading to blood in urine, trouble breathing, blurred vision, and even a coma. This study will hopefully help us better understand the biology behind liver damage caused by paracetamol toxicity, and lead to a treatment for the devastating condition.

Source: Gamal W, Treskes P, Samuel K, et al. Low-dose acetaminophen induces early disruption of cell-cell tight junctions in human hepatic cells and mouse liver. Scientific Reports. 2017

See Also:

Advil vs. Tylenol Liver Damage Risk: Symptoms Of Ibuprofen And Acetaminophen Overdose

Ibuprofen vs Acetaminophen: When Should You Use One Over The Other?

Loading...